On March 2, 2011, the FDA issued a SAFETY WARNING about a serious side effect from PPI drugs. PPIs work by reducing the amount of acid in the stomach. They can cause low serum magnesium levels when taken for prolonged periods of time. Low serum magnesium levels can result in serious adverse events including:
- muscle spasm
- irregular heartbeat
- and convulsions
Treatment of low magnesium generally requires magnesium supplements. In approximately one-quarter of the cases reviewed, magnesium supplementation alone did not improve low serum magnesium levels and the PPI had to be discontinued.
A key point in the FDA Warning is “prolonged periods of time”. The drug makers suggest just a couple of weeks of use. I dare you to find someone who ONLY takes a PPI for a couple of weeks and then stops – maybe repeating a couple of times a year. Once starting a PPI, most people are afraid to stop – fearing the return of symptoms. I conclude that almost everyone who starts a PPI is likely to take too much for too long.
It would surely have been better to NOT HAVE STARTED.
People who regularly use these drugs should consider having their magnesium levels evaluated – even if the symptoms have not been noticed. It takes extreme drops in magnesium levels for some people to experience problems. For patients taking heart medicine, this is especially important because low magnesium can increase the likelihood of serious side effects.
- Nexium (esomeprazole magnesium),
- Dexilant (dexlansoprazole),
- Prilosec (omeprazole),
- Zegerid (omeprazole and sodium bicarbonate),
- Prevacid (lansoprazole),
- Protonix (pantoprazole sodium),
- AcipHex (rabeprazole sodium), and
- Vimovo (a prescription combination drug product that contains a PPI (esomeprazole magnesium and naproxen).
Heartburn (acid reflux, GERD, etc.) is uncomfortable. The symptoms are often BLAMED on too much acid. Therefore, it seems to make sense that lowering acid levels can help. That’s good news if you happen to make a drug that lowers acid levels in the stomach., but not so good if you want to live a normal, healthy life. TOO MUCH ACID IS NOT USUALLY THE REAL CAUSE OF DISCOMFORT.
The best treatment is not to REDUCE acid, but to INCREASE it – and maybe use a simple digestive supplement. There is more information on my website about GERD.
One final thought – DON’T FORGET THE VALUE OF A DAILY PROBIOTIC.